North Carolina, 2022

Damaging Wind in North Carolina, July 31, 2022

July 31, 2022 · NWS RAH · 1 event in 1 county or zone

A surface warm front located across north-central North Carolina tracked into Virginia by the afternoon and evening hours. At the same time, a mid-level disturbance tracked east from the Tennessee Valley into the North Carolina/Virginia region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A surface warm front located across north-central North Carolina tracked into Virginia by the afternoon and evening hours. At the same time, a mid-level disturbance tracked east from the Tennessee Valley into the North Carolina/Virginia region. Aided by copious moisture and favorable flow for isolated tornadoes/damaging winds, there was one single report of a tree down in Halifax County. Most storms stayed below severe limits, forming mainly along the warm front over the northeast Piedmont and northern Coastal Plain in the afternoon and evening. Additional storms pushed east into the western and central Piedmont overnight into August 1st, but stayed below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 31, 11:29 AM EST, 1 hour earlier.

Area forecast discussion, Jul 31, 11:29 AM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1229 PM EDT Sun Jul 31 2022

.SYNOPSIS...
A surface front across southern NC will lift north into Virginia
today. Otherwise, very moist and humid air will remain in place
through Monday as weak disturbances aloft move through the region.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 1030 AM Sunday...

The surface warm front, which currently extends across the northern
counties will lift north into southern and central Virginia by the
afternoon. Moisture pooling along the front is anomalously high,
with PWATS of 2.00-2.4"(2 to 3 S.D. above normal and currently
forecast to exceed the daily record maximum )observed at KGSO and
KMHX soundings respectively.

The early morning convection associated with the warm moist air
advection ahead of the warm front and a MCV is lifting off to north.
There will be a brief lull in convection during the mid to late
morning hours. Initially hindered by the low clouds/stratus, as
tempered daytime heating warms BL temps into the mid 80s, convection
will re-develop INVOF the lingering front and other weak thermal
moisture boundaries(TMB). Additional upstream convection is expected
to move into the from the west during the late afternoon/early
evening , via weak shortwave impulses/mcvs(currently over
the TN Valley)traversing the area.

Rainfall amounts through tonight are expected to range from 0.25"
across the southern counties to 0.75-1.25" along and north of
Highway 64. Pockets of higher amounts of 1.5 to 3" will be possible
over the northern Coastal Plain and the NE Piedmont, near the VA
border where the front will promote slow-moving or training
convection. This will lead to a threat for flash flooding,
especially over urban or poor drainage areas.

While 20-30kts of bulk shear and lapse rates are not particularly
strong/favorable, given the potential for the surface front and a
potential meso low to enhance the low-level shear/helicity
locally(INVOF the front) a multi-mix mode of one or two
multicellular clusters and isolated supercells are possible across
northern NC and Virginia. Isolated wind damage with water-loaded
downdrafts, and perhaps a brief/weak tornado will be possible.

Highs ranging from lower 80s north to upper 80s/near 90 south.

The convective intensity and heavy rain/flooding threat should wane
after loss of heating with the bulk of storms lifting north, out of
the area by 06z. Mild overnight lows 69 to 74.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 330 AM Sunday...

The warm front will move further into VA on Monday, with an
Appalachian Lee trough developing across our area in the afternoon.
A shortwave will move across the Mid-Atlantic in the afternoon, with
mostly west to west-northwest flow aloft across central NC.
Scattered storms will develop in the afternoon, but are not expected
to be severe at this time with weak shear across the region.

Highs: Mid/Upper 80s N to mid-90s S.
Heat Index Values: Low 90s N to upper 90s S.
Lows: Low 70s N to mid-70s S

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 1229 PM Sunday...

Aloft, west/northwesterly flow will continue Tuesday into Wednesday
morning as weak upper-troughing slowly lifts into the North
Atlantic. A brief period of zonal flow will follow Wednesday, before
another short-wave trough digs down into the Ohio Valley/Mid-
Atlantic later this week. Additionally, the EPS/GEFS continue to
depict an approaching TUTT off the southeast coast late next
weekend.

At the surface, central NC will be wedged between the offshore
Bermuda high, and a weak high pressure over the Great Lakes
promoting west/northwesterly surface flow Tuesday through Wednesday.
Ensembles are in good agreement that rain chances Tuesday/Wednesday
will be relatively low, with mostly afternoon isolated
showers/storms focused along the Piedmont trough and/or sea breeze.
Surface flow turns more east/southeasterly Thursday through the
weekend as the western edge of the Bermuda high re-establishes
control over the southeast. Consequently, increasing fetch off the
Atlantic, coupled with a slowly southward sagging cold front to the
north will increase precipitation chances through this period.
However, there is still uncertainty in where the strongest moisture
axis will drift, and how much rain central NC will experience
through next weekend. The mean GEFS/EPS output seem to be more keen
on keeping the heaviest rainfall axis west and north of the area
along the Appalachians, while the CMC ensemble output suggests it
will drift down into our area. Regardless, it appears most ensemble
guidance suggests the best rain chances will be Saturday into
Sunday. Lastly, it'll be worth watching if the models continue to
depict a westward propagating TUTT off the southeast coast, which
could increase moisture flux into our area and potentially increase
rain chances early next week.

Temperature wise, hot and humid conditions will continue with highs
in the lower to mid 90s Tuesday through Friday, before relaxing a
bit next weekend with increasing cloud/rain coverage. Lows will
remain warm in the lower 70s through the extended period.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
As of 645 AM Sunday...

24 hour TAF period: SHRA and scattered TSRA will continue across the
northern Piedmont this morning, lowering VIS to sub-VFR at times in
heavy rain. Isolated MVFR to IFR stratus and VIS will linger for a
few more hours before improving back to VFR conditions. SHRA/TSRA
will increase in coverage this afternoon and evening, mainly for the
northern half of central NC, and generate sub-VFR conditions at
times. Storms will diminish in coverage towards the end of the TAF
period, however low stratus and FG/BR will develop again early Mon
morning.

Looking ahead: Scattered SHRA/TSRA will continue into early this
week, with lower chances by mid-week. Sub-VFR stratus/FG/BR are
possible in the mornings through the period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...CBL
SHORT TERM...JJT
LONG TERM...Luchetti
AVIATION...JJT
Hazardous weather outlook, Jul 31, 3:28 AM EST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Raleigh NC
428 AM EDT Sun Jul 31 2022

NCZ007>011-021>028-038>043-076>078-010830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Lee-Harnett-Wayne-
428 AM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered flash flooding is possible this afternoon and evening,
especially in urban and poor drainage areas.

There is also a marginal risk of severe storms with damaging wind
gusts and an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ073>075-083>086-088-089-010830-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
428 AM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated flash flooding is possible this afternoon and evening,
especially in urban and poor drainage areas.

There is also a marginal risk of severe storms with damaging wind
gusts and an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JJT

In the hours before

Special weather statement, Jul 31, 12:21 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
121 PM EDT Sun Jul 31 2022

NCZ008-025-026-041-311815-
Franklin NC-Durham NC-Wake NC-Granville NC-
121 PM EDT Sun Jul 31 2022

...A cluster of strong thunderstorms will impact portions of
southern Granville, northwestern Wake, Durham and west central
Franklin Counties through 215 PM EDT...

At 121 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near RDU International, or 8 miles northwest of
Raleigh, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Louisburg, Wake Forest, Butner,
Franklinton, RDU International and Morrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3616 7846 3613 7824 3579 7878 3598 7898
      3624 7891 3624 7880
TIME...MOT...LOC 1721Z 242DEG 23KT 3592 7875

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NTL

The radar

The Raleigh/Durham radar (KRAX), 91 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
July 31, 12:29 PM EST
Where
Halifax County, 4.16 mi WNW of Enfield
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.209, -77.735

A tree was reported down near the intersection of Ringwood Road and Heathsville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1045918.